Iowa, 2011

Hail in Iowa, March 20, 2011

March 20, 2011 · NWS OAX · 2 events in 1 county or zone

Scattered thunderstorms developed north of a warm front from far southeast Nebraska into southwest Iowa. A few of the storms produced hail up to quarter-size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed north of a warm front from far southeast Nebraska into southwest Iowa. A few of the storms produced hail up to quarter-size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 19, 2:01 PM CST, 12 hours 29 minutes earlier.

Area forecast discussion, Mar 19, 2:01 PM CST, 12 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
301 PM CDT SAT MAR 19 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY.

MAIN CONCERN IN THE SHORT TERM WILL BE MOISTURE AVAILABILITY AND
LOCATION OF BOUNDARIES.

WIDESPREAD AREA OF CONVECTION WAS LOCATED ACROSS PARTS OF KANSAS
INTO WESTERN MISSOURI AT 18Z ASSOCIATED WITH SPEED MAX OVER
SOUTHEAST NEBRASKA IN ADVANCE OF WESTERN TROUGH. THIS FEATURE IS
EXPECTED TO PROPOGATE EAST THIS AFTERNOON WITH ANOTHER MAX MOVING
INTO THE NORTHERN PLAINS TONIGHT INTO SUNDAY. UPPER DIVERGENCE
ASSOCIATED WITH THE SECOND MAX SHOULD HELP DEVELOP CONVECTION NORTH
ACROSS THE AREA TONIGHT AS SURFACE TROUGH APPROACHES FROM THE WEST.

LOW LEVELS PRETTY DRY RIGHT NOW WITH DEW POINTS IN THE 20S ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA BUT SHOULD INCREASE AS SURFACE
TROUGH MOVES SLOWLY EAST INTO WESTERN NEBRASKA BY SUNDAY MORNING.
FORECAST TRENDS GENERALLY THE SAME WITH POPS INCREASING TONIGHT
AND DECREASING ON SUNDAY AS SURFACE FRONT AND UPPER WAVE TRACK
EAST. 12Z MODELS SIMILAR IN STALLING THE FRONT NEAR THE SOUTHEAST
BORDER OF NEBRASKA SUNDAY NIGHT INTO MONDAY THEN LIFT SLOWLY NORTH
MONDAY NIGHT BEFORE NEXT FRONT COMES THROUGH ON TUESDAY FOR A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA AS
MAIN UPPER WAVE LIFTS TOWARD THE NORTHERN PLAINS. SPRINGLIKE
TEMPERATURES REMAIN IN THE FORECAST SO NO WORRY OF SNOW WITH THIS
SYSTEM...BUT TEMPERATURES WILL BE HIGHLY DEPENDENT ON LOCATION OF
THE SURFACE BOUNDARIES.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.

PERIOD BEGINS WITH STRONG UPPER LOW MOVING ACROSS THE NORTHERN
PLAINS AND SURFACE COLD FRONT PUSHING INTO THE FORECAST AREA. MOST
OF THE PRECIPITATION SHOULD BE ENDING LATE TUESDAY NIGHT AS THE
UPPER LOW CONTINUES TO QUICKLY MOVE EAST SOUTHEAST. THIS WILL ALLOW
COLDER AIR TO SPREAD OVER THE AREA WITH 850MB TEMPERATURES FALLING
INTO THE NEGATIVE SINGLE DIGITS IN OUR NORTHERN COUNTIES THRU
FRIDAY. A QUICK MOVING SHORTWAVE IS FORECAST TO MOVE ACROSS THE
CENTRAL PLAINS ON THURSDAY WHICH COULD BRING ANOTHER CHANCE OF
PRECIPITATION TO THE AREA. TEMPERATURES ARE FORECAST TO BE COLD
ENOUGH FOR SNOW IN THE NORTH WITH MAINLY RAIN IN OUR SOUTH. IF THIS
SYSTEM CONTINUES TO BE QUICK MOVING...WE SHOULD END UP WITH ONLY
LIGHT PRECIPITATION AMOUNTS. A STRONGER TROF MOVES INTO THE CENTRAL
PLAINS LATE IN THE PERIOD BUT MODEL AGREEMENT IS LOW. WL ADD A SMALL
POP IN FOR NEXT WEEKEND.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

MOISTURE WILL CONTINUE TO STREAM NORTHWARD ACROSS EASTERN NEBRASKA
THROUGH TONIGHT.  THIS WILL IMPACT TAF SITES BY BOTH LOWERING
CEILINGS AND VISIBILITIES...ESPECIALLY AFTER DARK...MOST LIKELY INTO
IFR CATEGORY IF NOT LIFR.  THUNDERSTORMS WILL MOVE ACROSS EASTERN KS
THROUGH THIS EVENING...POSSIBLY SPREADING INTO SERN NEBRASKA BUT
LIKELY STAYING SOUTH OF TAF SITES.  THUNDERSTORMS COULD SPREAD
FARTHER NORTH LATER TONIGHT AS LOW LEVEL WINDS BECOME MORE
SOUTH/SOUTHWEST AND STRENGTHENS A BIT.  ALTHOUGH TIMING AND COVERAGE
OF THUNDERSTORMS WERE NOT CERTAIN ENOUGH TO INCLUDE THUNDERSTORM
MENTION IN TAF FORECAST...DID MENTION CB WITH PROB30 GROUPS.  THE
STRONG LOW LEVEL WINDS COULD ALSO PRODUCE LOW LEVEL WIND SHEAR AT
TAF SITES AS SURFACE WINDS DECOUPLE A BIT AND MENTION WAS MADE IN
FORECASTS. LOW CLOUDS/VISIBILITIES SHOULD LIFT ON SUNDAY...BUT
PROBABLY NOT UNTIL CLOSE TO OR AFTER 20/18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/KERN/CHERMOK
Hazardous weather outlook, Mar 19, 3:21 PM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT SAT MAR 19 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
421 PM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA THIS EVENING. THUNDERSTORMS WILL BE MORE
LIKELY AFTER MIDNIGHT INTO SUNDAY MORNING. THESE STORMS COULD
PRODUCE SOME SMALL HAIL...BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

ANOTHER WEATHER SYSTEM WILL BRING THE CHANCE OF MORE THUNDERSTORMS
TO THE AREA MONDAY NIGHT INTO TUESDAY. SOME STRONG STORMS COULD
OCCUR...ESPECIALLY IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
ALTHOUGH THE STRONGEST STORMS COULD CONTAIN SMALL HAIL...ORGANIZED
SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR SUNDAY.

FOBERT

In the hours before

Special weather statement, Mar 20, 1:19 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
219 AM CDT SUN MAR 20 2011

NEZ091-093-200745-
NEMAHA NE-RICHARDSON NE-
219 AM CDT SUN MAR 20 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN RICHARDSON AND SOUTHEASTERN
NEMAHA COUNTIES UNTIL 245 AM CDT...

AT 216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF BERN...OR 19 MILES WEST OF
FALLS CITY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH BRIEF HEAVY RAIN.

THIS STORM WILL AFFECT...
HUMBOLDT
DAWSON
STELLA

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ZAPOTOCNY
Special weather statement, Mar 20, 2:08 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
308 AM CDT SUN MAR 20 2011

IAZ090-NEZ068-091-200845-
FREMONT IA-NEMAHA NE-OTOE NE-
308 AM CDT SUN MAR 20 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN OTOE...NEMAHA AND FREMONT
COUNTIES UNTIL 345 AM CDT...

AT 302 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A COUPLE OF STRONG THUNDERSTORM NEAR AUBURN AND NORTH OF NEBRASKA
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AUBURN...
  PERU...
  HAMBURG...
  RIVERTON...
  NEBRASKA CITY...
  FARRAGUT...
  SIDNEY...
  JULIAN...
  BROCK...
  WAUBONSIE STATE PARK...
  THURMAN...

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Page

When
March 20, 2:30 AM CST
Where
Page County, 0.69 mi S of Shenandoah
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.760, -95.370

Hail, Page

When
March 20, 2:41 AM CST to 2:43 AM CST
Where
Page County, Essex
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.830, -95.300

Hail up to quarter-size fell for 2 minutes and covered the ground near Essex.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278855, 278856.